Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 35, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 30, 2009, 5:57 PM EDT for Kanawha County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2009, 5:57 PM EDT (21:57 UTC)
- Expired
- May 30, 2009, 6:59 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 16 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:49 PM EDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 302157
SVRRLX
WVC039-302315-
/O.NEW.KRLX.SV.W.0035.090530T2157Z-090530T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KANAWHA COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF CHARLESTON...
* UNTIL 715 PM EDT
* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ST. ALBANS...OR NEAR NITRO...AND MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DUNBAR...SOUTH CHARLESTON...MARMET...COAL FORK...BELLE...
CHESAPEAKE...EAST BANK...CEDAR GROVE...GLASGOW AND PRATT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
&&
LAT...LON 3831 8182 3832 8183 3832 8186 3839 8185
3840 8127 3829 8124 3820 8129 3818 8131
3818 8133 3812 8135
TIME...MOT...LOC 2157Z 282DEG 20KT 3835 8178
$$
081 follow-up statement
000
WWUS51 KRLX 302259
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EDT SAT MAY 30 2009
WVC039-302309-
/O.CAN.KRLX.SV.W.0035.000000T0000Z-090530T2315Z/
KANAWHA WV-
659 PM EDT SAT MAY 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KANAWHA COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3831 8182 3832 8183 3832 8186 3839 8185
3840 8127 3829 8124 3820 8129 3818 8131
3818 8133 3812 8135
TIME...MOT...LOC 2259Z 282DEG 20KT 3828 8135
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 30, 2:30 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT SAT MAY 30 2009 .SYNOPSIS... A LOW PRESSURE CENTER MOVES ACROSS TONIGHT. A COLD FRONT CROSSES SUNDAY MORNING. HIGH PRESSURE SUNDAY AFTERNOON INTO EARLY NEXT WEEK. NEXT COLD MOVES IN TUESDAY NIGHT OR WEDNESDAY. && .NEAR TERM /THROUGH SUNDAY/... SHOWERS ALONG FRONT THAT WASHED OUT ACROSS CNTRL WV TODAY HAVE NOT COMPLETELY GONE AWAY...WITH NEW SHOWERS ALREADY FORMING ALONG THIS AXIS IN THE WESTERN PORTION OF THE CWA. EXPECT ACTIVITY WILL CONTINUE TO INCREASE IN THE AFTERNOON HEATING AND IN ADVANCE OF WEAK LOW PRESSURE APPROACHING FROM W KY...ACROSS THE SW PORTION OF THE CWA...THEN WORKING E THIS EVENING. MODELS HAVE BACKED OFF ON PW VALUES AND INSTABILITY...WITH THE JUICIEST AIR TO THE W. FREEZING LEVEL AND STRENGTH OF FLOW CAN STILL SUPPORT MARGINALLY SEVERE HAIL AND WIND IN AND NEAR NE KY WHERE SLT RISK IS. USED NEWLY WRITTEN EDIT AREA FROM MODEL PARAMETER TOOL TO HELP WITH PLACEMENT AND TIMING OF HIGHEST POPS AND BEST CHANCE FOR THUNDERSTORMS. MODELS SHOW PRECIPITATION HANGING ON A LITTLE LONGER IN THE MOUNTAINS EARLY SUNDAY MORNING AS A COLD FRONT MOVES IN FROM THE N. HIGH PRESSURE BEGINS TO BUILD INTO THE AREA BEHIND THE FRONT SUNDAY AFTERNOON BRINGING ABOUT CLEARING. GUIDANCE LOOKS REASONABLE FOR TONIGHT AND SUNDAY...WITH A BLEND WHERE DIFFERENCES SHOW UP IN A HTS-CRW-EKN AXIS SUNDAY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... FIRST PART OF THE EXTENDED PERIOD WILL REMAIN DRY AS UPPER LEVEL RIDGING OVER THE SE U.S. REMAINS IN CONTROL. THIS WILL CREATE MOSTLY SUNNY SKIES...WITH THE EXCEPTION OF SOME AFTERNOON CU...AND WARMER TEMPERATURES ACROSS THE REGION FOR THE FIRST PART OF THE WORK WEEK. HUMIDITY WILL ALSO BE ON THE INCREASE EARLY IN THE EXTENDED AS THE SURFACE HIGH SHIFTS TO THE EAST...AND FLOW BECOMES MORE SOUTHWESTERLY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... NAM CONTINUES TO BE FASTER WITH THE FRONT NEXT WEEK. HOWEVER...HAVE CONTINUED TO TREND THE FORECAST MORE TOWARDS THE GFS WHICH IS SLOWER WITH THE BREAK DOWN OF THE RIDGE...BRINGING THE FRONT INTO THE REGION TUESDAY NIGHT/EARLY WEDNESDAY...AND THEN SLOWLY SAGGING SOUTH OF THE REGION. THIS WILL BRING A RETURN OF SHOWERS AND THUNDERSTORMS TO THE REGION ONCE AGAIN. MUCH OF THE FORECAST AREA WILL BEGIN TO DRY OUT TOWARDS THE END OF THE WORK WEEK...ALTHOUGH HAVE CONTINUED TO MAINTAIN AT LEAST A SLIGHT CHANCE OF POPS IN THE FORECAST...MAINLY IN THE SOUTHERN PART OF THE CWA AND OVER THE HIGHER TERRAIN...AS DISTURBANCES CONTINUE TO MOVE THROUGH THE FLOW. MODELS INDICATE ANOTHER FRONT MOVING INTO THE REGION AT THE END OF THE EXTENDED PERIOD. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... MORNING LOW STRATUS IN THE MOUNTAINS HAVE GIVEN WAY TO VFR CONDITIONS ALL AROUND. A LOW PRESSURE CENTER TO THE W WILL MOVE E ALONG THE REMNANTS OF A FRONT THAT WASHED OUT ACROSS CNTRL WV THIS MORNING. A FEW SHOWERS HAVE BEGUN TO FORM AROUND THE HTS TRI-STATE AREA AND THIS TREND WILL CONTINUE THIS AFTERNOON AS THE LOW APPROACHES. SHOWERS WILL BE MOST NUMEROUS ACROSS THE SOUTHERN HALF OF THE AREA THROUGH THIS EVENING...WHERE A FEW THUNDERSTORMS ARE ALSO LIKELY TO FORM. BEHIND THAT SYSTEM...MVFR OR WORSE LOW CLOUD ARE LIKELY TO FORM ESPECIALLY IN PLACES WHERE IT RAINS THIS EVENING. FOG IS ALSO POSSIBLE...HAVE CONTINUED MVFR AT EKN. A COLD FRONT WILL MOVE THROUGH SUNDAY MORNING...POSSIBLY KEEPING PRECIPITATION IN THE MOUNTAINS FOR A LITTLE LONGER. MORNING LOW STRATUS IS LIKELY TO AFFECT MOUNTAINS SUNDAY MORNING BUT...BY MIDDAY...VFR CONDITIONS WILL ABOUND. AVIATION OUTLOOK /BEYOND 00Z SUNDAY/... NO SIGNIFICANT WX EXPECTED AT THIS TIME. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/SL NEAR TERM...TRM SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, May 30, 5:04 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 504 PM EDT SAT MAY 30 2009 OHZ066-067-075-076-083>086-VAZ003-004-WVZ006>011-013>020-024>040-046- 047-312115- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- DICKENSON-BUCHANAN-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 504 PM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-WVZ005-312115- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE- 504 PM EDT SAT MAY 30 2009 ...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 30, 5:07 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 507 PM EDT SAT MAY 30 2009 WVZ033-034-302145- MCDOWELL-WYOMING- 507 PM EDT SAT MAY 30 2009 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDOWELL AND SOUTHEASTERN WYOMING COUNTIES... AT 505 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR HERNDON...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR HERNDON AROUND 515 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:25 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln | 65 min |
| May 30, 6:38 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan | 67 min |
| May 30, 7:35 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 70 min |
| May 30, 7:41 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Clay, Fayette, Kanawha, Nicholas, Raleigh | 51 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.